Link Between Analgesics, Incident Tinnitus Explored in Women
No increased risk for tinnitus seen with low-dose aspirin, but increase seen with moderate-dose aspirin for those younger than 60 years, NSAIDS, acetaminophen
THURSDAY, Feb. 10, 2022 (HealthDay News) -- The risk for tinnitus is not increased in association with frequent low-dose aspirin use, but it is increased with moderate-dose aspirin and with frequent nonsteroidal anti-inflammatory drug (NSAID) and acetaminophen use, according to a study published online Feb. 7 in the Journal of General Internal Medicine.
Sharon G. Curhan, M.D., from Brigham and Women's Hospital in Boston, and colleagues examined independent associations of aspirin, NSAID, and acetaminophen use with the risk for incident persistent tinnitus in a longitudinal cohort study involving 69,455 women aged 31 to 48 years from the Nurses' Health Study II.
The researchers identified 10,452 cases of incident persistent tinnitus after 1,120,936 person-years of follow-up. The risk for developing persistent tinnitus was not increased among frequent low-dose aspirin users. Frequent use of moderate-dose aspirin was associated with an increased risk for tinnitus among women aged younger than 60 years but not among older women, with a multivariable-adjusted hazard ratio (HR) of 1.16 for those using moderate-dose aspirin six to seven days/week versus less than one day/week. Frequent nonaspirin NSAID or acetaminophen use was associated with an increased risk among all women, with multivariable-adjusted HRs of 1.17 and 1.07 for NSAID use four to five and six to seven days/week, respectively, versus less than one day/week, and a multivariable-adjusted HR of 1.18 for acetaminophen use six to seven versus less than one day/week.
"Our findings suggest that analgesic users may be at higher risk for developing tinnitus and may provide insight into the precipitants of this challenging disorder," Curhan said in a statement.
Two authors disclosed financial ties to the pharmaceutical industry; one author also disclosed ties to UpToDate.
- Preexisting Tinnitus May Be Exacerbated by COVID-19 - Consumer ... ›
- Bimodal Neuromodulation Device May Relieve Tinnitus Symptoms ... ›
- AAO-HNS: Nasal Oxytocin Shows Immediate Benefit in Tinnitus ... ›